Hiccups and hospice patients

  1. 0
    Can anyone tell me why our patients get the hiccups? I have been working hospice about 15 months and I was assessing a pt who is complaining of hiccups that he describes as coming from deep with in him. It sounds very uncomfortable, I did get him an order for some thorazine. Any way when I was asked why this happens I was at a loss to explain. Can someone help me with this? Thank you in advance
  2. 6,596 Visits
    Find Similar Topics
  3. 7 Comments so far...

  4. 0
    Depends on what their dx is. A s/e of renal failure is intractible hiccups. Did not know this until I had a pt with the same problem and had to do a little research.
  5. 0
    Pt was just diagnosied 2 weeks ago. Thought he had a sinus infection and turned out to have a tumor behind the eye with mets everywhere. I suppose there could be sometime of involvement close to a nerve that is causing the hiccups. I just dont know and I just dislike not knowing how to explain to the pt and loved ones what is causing this. Thank you for your reply.
  6. 0
    Quote from RNSUEIA
    Pt was just diagnosied 2 weeks ago. Thought he had a sinus infection and turned out to have a tumor behind the eye with mets everywhere. I suppose there could be sometime of involvement close to a nerve that is causing the hiccups. I just dont know and I just dislike not knowing how to explain to the pt and loved ones what is causing this. Thank you for your reply.
    I'm not exactly sure why people get hiccups but I occasionally have a pt that has them and we use either baclofen or thorazine for them. I've heard that they can be caused by irritation of the diaphram.
  7. 0
    Quote from RNSUEIA
    Can anyone tell me why our patients get the hiccups? I have been working hospice about 15 months and I was assessing a pt who is complaining of hiccups that he describes as coming from deep with in him. It sounds very uncomfortable, I did get him an order for some thorazine. Any way when I was asked why this happens I was at a loss to explain. Can someone help me with this? Thank you in advance
    a loooooong time ago, i did some research on this very subject. in summarizing what i learned, is that hiccups remain an enigma and continue to be a mysterious nuance.
    typically i've either given baclofen or thorazine a/o. then one time i had the pleasure of working with the most dynamic doctor, and he prescribed lidocaine 50 mg iv.....nothing had worked on this pt. but the lidocaine worked immediately and like a charm.

    it's generally believed that intractible hiccups are r/t a neurogenic dysfunction; whether its' origin is at the nerve roots, cranial, peripheral pathways or autonomic receptors. we all know about diaphragmatic irritability but other etiologies include meds, infections, recreational drugs, psychogenic origin. so basically what it's telling me is no one knows for sure. i think you would be safe telling your pt that it's typically a dysfunction of your cns.

    nothing but good wishes for you, your pt.

    leslie
  8. 0
    hiccups can be from a developing ileus-- I got 1 ceu for "abdominal emergencies" last night.
  9. 0
    I had a patient who underwent a cystoprostectomy with an ileal-conduit and he had been experiencing hiccups for about 4 days. He also had a paralytic ileus and after talking to the surgeon I learned that when a patient has an ileus the distension of the bowels irritates the diaphragm, which then causes hiccups. This was resolved once an NG was inserted and the bowel protocol was initiated. Good to know for post-op patient's with an ileus, but it can also apply to hospice patient's that are constipated and as a result have firm distended abdomens.
  10. 0
    Found a short article on the subject, the intro paragraph lists some potential contributing factors:

    http://www.outcomeresources.com/hosp...t-with-Hiccups


Top